Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

Analysis and numerical simulation of an inverse problem for a structured cell population dynamics model

1 Inria, Université Paris-Saclay, France
2 LMS, Ecole Polytechnique, CNRS, Université Paris-Saclay, France
3 MaIAGE, INRA, Université Paris-Saclay, France

Special Issues: Mathematical Modelling in Cell Biology

In this work, we study a multiscale inverse problem associated with a multi-type model for age structured cell populations. In the single type case, the model is a McKendrick-VonFoerster like equation with a mitosis-dependent death rate and potential migration at birth. In the multi-type case, the migration term results in an unidirectional motion from one type to the next, so that the boundary condition at age 0 contains an additional extrinsic contribution from the previous type. We consider the inverse problem of retrieving microscopic information (the division rates and migration proportions) from the knowledge of macroscopic information (total number of cells per layer), given the initial condition. We first show the well-posedness of the inverse problem in the single type case using a Fredholm integral equation derived from the characteristic curves, and we use a constructive approach to obtain the lattice division rate, considering either a synchronized or non-synchronized initial condition. We take advantage of the unidirectional motion to decompose the whole model into nested submodels corresponding to self-renewal equations with an additional extrinstic contribution. We again derive a Fredholm integral equation for each submodel and deduce the well-posedness of the multi-type inverse problem. In each situation, we illustrate numerically our theoretical results.
  Figure/Table
  Supplementary
  Article Metrics

References

1. M. E. Gurtin and R. C. MacCamy, Non-linear age-dependent population dynamics, Arch. Ration. Mech. Anal., 54(1974): 281–300.

2. B. L. Keyfitz and N. Keyfitz, The McKendrick partial differential equation and its uses in epidemiology and population study, Math. Comput. Model., 26(1997): 1–9.

3. L. M. Abia, O. Angulo and J. C. López-Marcos, Age-structured population models and their numerical solution, Ecol. Modell., 188(2005):112–136.

4. C. Chiu, Nonlinear age-dependent models for prediction of population growth, Math. Biosci., 99(1990): 119–133.

5. A. M. de Roos, Numerical methods for structured population models: the escalator boxcar train, Numer. Methods Partial. Differ. Equ., 4(1988): 173–195.

6. W. Rundell, Determining the birth function for an age structured population, Math. Popul. Stud., 1(1989): 377–395.

7. W. Rundell, Determining the death rate for an age-structured population from census data, SIAM J. Appl. Math., 53(1993): 1731–1746.

8. M. Gyllenberg, A. Osipov, and L. Pivrinta, The inverse problem of linear age-structured population dynamics, J. Evol. Equ., 2(2002): 223–239.

9. A. J. Lotka, The structure of a growing population, Hum. Biol., 3(1931): 459–493.

10. A. J. Lotka, On an integral equation in population analysis, Ann. Math. Stat., 10(1939): 144–161.

11. F. Clément, F. Robin and R. Yvinec, Analysis and calibration of a linear model for structured cell populations with unidirectional motion : Application to the morphogenesis of ovarian follicles, SIAM J. Appl. Math., 79(2019): 207–229.

12. P. Gabriel, Measure solutions to the conservative renewal equation. ESAIM Proc. Surveys, 62(2018): 68–78.

13. P. Gwiazda, T. Lorenz and A. Marciniak-Czochra, A nonlinear structured population model: Lipschitz continuity of measure-valued solutions with respect to model ingredients, J. Differ. Equ., 248(2010): 2703–2735.

14. P. Gabriel, S. P. Garbett, V. Quaranta et al., The contribution of age structure to cell population responses to targeted therapeutics, J. Theor. Biol., 311(2012): 19–27.

15. A. Perasso and U. Razafison, Identifiability problem for recovering the mortality rate in an agestructured population dynamics model, Inverse Probl. Sci. Eng., 24(2016): 711–728.

16. B. Perthame and J. P. Zubelli, On the inverse problem for a size-structured population model. Inverse Problems, 23(2007): 1037.

17. M. Doumic, B. Perthame and J. P. Zubelli, Numerical solution of an inverse problem in sizestructured population dynamics, Inverse Problems, 25(2009): 045008.

18. T. Bourgeron, M. Doumic and M. Escobedo, Estimating the division rate of the growthfragmentation equation with a self-similar kernel, Inverse Problems, 30(2014): 025007.

19. M. Iannelli, T. Kostova and F. Augusto Milner, A fourthorder method for numerical integration of age and sizestructured population models, Numer. Methods Partial. Differ. Equ., 25(2009): 918–930.

© 2019 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Article outline

Show full outline
Copyright © AIMS Press All Rights Reserved